Colorado, 2016

Tornadoes and Hail in Colorado, May 7, 2016

May 7, 2016 · NWS GLD · 21 events in 3 counties and zones

Scattered strong to severe thunderstorms developed over East Central Colorado along a warm front, with the storms and warm front moving north during the afternoon. Four tornadoes occurred with these storms during the afternoon, all of them in the Eckley and Wray area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$135,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered strong to severe thunderstorms developed over East Central Colorado along a warm front, with the storms and warm front moving north during the afternoon. Four tornadoes occurred with these storms during the afternoon, all of them in the Eckley and Wray area. Three of the four tornadoes lasted less than 10 minutes. The strongest and most destructive tornado developed on the northwest side of Wray and moved north-northeast. There were no fatalities with this tornado, but there were 4 minor injuries. Large hail also occurred with some of these storms. The largest hail stone was 2.5 in diameter which fell near Alvin. The strongest severe wind gust was estimated to be 65 MPH reported north of Seibert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 12:27 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, May 7, 12:27 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
127 PM MDT SAT MAY 7 2016

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 118 PM MDT SAT MAY 7 2016

SURFACE LOW PRESSURE SITUATED OVER CENTRAL COLORADO WILL MOVE SLOWLY
EASTWARD TODAY. A WARM FRONT WILL MOVE SLOWLY NORTHWARD INTO
SOUTHWEST NEBRASKA AND A COLD FRONT WILL MOVE FROM WEST TO EAST OUT
OF EASTERN COLORADO AND INTO NORTHWEST KANSAS. THUNDERSTORMS WILL
DEVELOP ALONG THESE BOUNDARIES AND MOVE SOUTHWEST TO NORTHEAST.
THUNDERSTORMS THIS AFTERNOON COULD RAPIDLY BECOME SEVERE AS LIFT
OVERCOMES THE CAPPING MECHANISM THAT HAS BEEN IN PLACE THROUGH THE
MORNING. CONDITIONS ARE FAVORABLE FOR LARGE HAIL HOWEVER THERE IS AN
INCREASED FAVORABILITY FOR TORNADOES IN YUMA...KIT CARSON...AND
CHEYENNE CO COUNTIES THROUGH AROUND 01Z. DRIER AIR WILL BE PULLED
INTO THE REGION LATER THIS EVENING AND TONIGHT. ANOTHER SHORTWAVE
MOVES OFF THE ROCKIES ON SUNDAY WITH THE UPPER LOW RAPIDLY DEVELOPING
IN SOUTHWEST KANSAS. THE FOCUS FOR SEVERE THUNDERSTORMS WILL
SHIFT EASTWARD WITH ACTIVITY MAINLY EXPECTED EAST OF HWY 27 AS A
WELL DEVELOPED DRYLINE IS EXPECTED TO FORM. VERY LARGE HAIL AND
DAMAGING WIND GUSTS ARE POSSIBLE WITH SUNDAYS THUNDERSTORMS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 118 PM MDT SAT MAY 7 2016

CLOSED UPPER LEVEL LOW WILL BE OVER THE CENTRAL ROCKIES AT THE START
OF THIS PERIOD.  WIDE SPREAD LIFT WILL CONTINUE OVER THE AREA AHEAD
OF THE CLOSED LOW SUNDAY NIGHT.  AT THE SURFACE A DRY LINE WILL BE
NEAR THE HIGHWAY 27 CORRIDOR.  THE BEST INSTABILITY WILL BE OVER THE
EASTERN HALF OF THE AREA DURING THE EVENING AS A RESULT.  FURTHER
WEST A COLD FRONT WILL MOVE INTO THE AREA.  THERE WILL BE SOME
INSTABILITY TO WORK WITH BETWEEN THE COLD FRONT AND THE DRY
LINE...BUT THE BULK OF THE INSTABILITY AND ANY SEVERE STORMS WILL BE
EAST OF THE DRY LINE SUNDAY EVENING.

OVERNIGHT SUNDAY THE MORE INTENSE STORMS WILL SHIFT EAST OF THE
AREA.  AS THE COLD FRONT SLIDES EASTWARD ACROSS THE AREA THE WRAP
AROUND CIRCULATION OF THE SURFACE LOW BETWEEN THE DRY LINE AND THE
COLD FRONT WILL CAUSE DEW POINTS TO INCREASE ALONG THE COLD FRONT
OVER THE EASTERN HALF OF THE AREA.  THIS MAY CAUSE ANY STORMS
ALONG THE COLD FRONT TO BECOME STRONGER.

MONDAY THE COLD FRONT WILL BE SEMI-STATIONARY ALONG THE SOUTHEAST
BORDER OF THE AREA. WITH HIGHER DEW POINTS STILL POOLED ALONG THE
FRONT...STRONG STORMS MAY DEVELOP ALONG IT. AM NOT EXPECTING
SEVERE THUNDERSTORMS AT THIS TIME DUE TO THE LOW DEEP LAYER SHEAR
OF 10-15 KTS. DURING THE LATE MORNING AND THROUGH THE AFTERNOON
STORM CHANCES WILL INCREASE AS ANOTHER ROUND OF LIFT MOVES ACROSS
THE AREA BEHIND THE CLOSED LOW AS THE LOW LIFTS NORTHEAST.

MONDAY NIGHT RAIN ACTIVITY WILL END FROM WEST TO EAST ACROSS THE
AREA AS SUBSIDENCE AND DRY AIR MOVE INTO THE AREA BEHIND THE UPPER
LEVEL TROUGH.

TUESDAY THROUGH SATURDAY THE ACTIVE WEATHER PATTERN WILL CONTINUE.
DURING THE MIDDLE OF THE WEEK AN UPPER LEVEL SHORT WAVE TROUGH MOVES
THROUGH THE TRI-STATE AREA...BRINGING ANOTHER ROUND OF RAIN WITH IT.
BEHIND THE TROUGH A SHORT WAVE RIDGE WILL MOVE THROUGH.  FOLLOWING
THE RIDGE WILL BE ANOTHER SHORT WAVE TROUGH...BRINGING ANOTHER ROUND
OF RAINFALL WITH IT THIS WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1122 AM MDT SAT MAY 7 2016

VFR CONDITIONS EXPECTED FOR THE TAFS. MAIN FOCUS WILL BE
THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING. CURRENTLY AM
EXPECTING THE LINE OF STORMS MOVING NORTH TO MOVE OVER KMCK EARLY
IN THE TAF. AFTER THAT THERE WILL BE A LULL IN STORM
ACTIVITY BEFORE THE NEXT ROUND OF STORMS DEVELOP AROUND MID
AFTERNOON. THIS ROUND WILL LAST INTO EARLY EVENING BEFORE MOVING
NORTH OF THE SITES. DIFFICULT TO PROVIDE A SPECIFIC WINDOW OF THE
BEST CHANCE FOR STORMS AT KMCK...ASIDE FROM THE APPROACHING
LINE...DUE TO TIMING INCONSISTENCIES BETWEEN MODELS. BASED OFF
THE NEAR TERM MODELS...LOOKS LIKE THE SECOND ROUND OF STORMS WILL
APPROACH KMCK FROM THE WEST AROUND 22Z OR 23Z. KGLD WILL HAVE ITS
SECOND ROUND OF STORMS FROM THE WEST AROUND 21Z AS WELL...BUT THE
SITE WILL BE ON THE SOUTH OF MOST OF THE STORM ACTIVITY.

ONCE THESE STORMS FORM THIS AFTERNOON THEY WILL MOVE NORTH AT
30KTS. THE MAIN HAZARDS WITH THESE STORMS WILL BE LARGE HAIL UP TO
BASEBALL SIZE AND DAMAGING WIND GUSTS AROUND 80 MPH. THE SEVERE
THREAT WILL DIMINISH DURING THE LATTER HALF OF THE EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TL
LONG TERM...JTL
AVIATION...JTL
Hazardous weather outlook, May 7, 12:07 PM MST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
107 PM MDT SAT MAY 7 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081915-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
107 PM MDT SAT MAY 7 2016 /207 PM CDT SAT MAY 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP AROUND 3 PM MDT OR 4 PM CDT AND
BECOME MORE NUMEROUS THROUGH THE LATE AFTERNOON AND EVENING BEFORE
DECLINING OVERNIGHT. SOME STORMS WILL BECOME SEVERE WITH LARGE
HAIL UP TO BASEBALL SIZE AND DAMAGING WINDS UP TO 70 MPH. THE
GREATER THUNDERSTORM COVERAGE AND THREAT FOR SEVERE WEATHER WILL
BE ALONG AND NORTH OF INTERSTATE 70. THE SEVERE WEATHER WILL MOVE
OUT OF THE AREA DURING THE LATE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY
AFTERNOON AND EVENING WITH THE POTENTIAL FOR SEVERE STORMS MAINLY
EAST OF THE COLORADO BORDER. THE MAIN THREAT WITH THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. ANY
STORM REPORTS THROUGH SOCIAL MEDIA OR BY PHONE ARE GREATLY
APPRECIATED.

JTL

In the hours before

Local storm report, May 7, 12:57 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
157 PM MDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             6 N WILD HORSE          38.91N 103.00W
05/07/2016  E0.25 INCH       CHEYENNE           CO   CO-OP OBSERVER

&&

BWARREN

The radar

The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
May 7, 1:43 PM MST
Where
Cheyenne County, 4.46 mi ENE of Kit Carson
Measured
0.75 in hail
Reported by
Public
Coordinates
38.788, -102.700

The hail came down sideways due to the strong wind.

Hail, Kit Carson

When
May 7, 1:45 PM MST to 2:00 PM MST
Where
Kit Carson County, 11.63 mi N of Seibert
Measured
1 in hail
Reported by
Public
Coordinates
39.468, -102.881

The hail started out as pea size.

Thunderstorm Wind, Kit Carson

When
May 7, 1:45 PM MST to 2:00 PM MST
Where
Kit Carson County, 11.63 mi N of Seibert
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.468, -102.881

The wind occurred at the same time as the quarter size hail.

Hail, Yuma

When
May 7, 2:15 PM MST
Where
Yuma County, 4.46 mi WNW of Joes
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.670, -102.760

Hail, Yuma

When
May 7, 2:28 PM MST
Where
Yuma County, 5.89 mi S of Abarr
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.765, -102.707

Hail, Kit Carson

When
May 7, 2:30 PM MST
Where
Kit Carson County, 1.73 mi E of Stratton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.302, -102.568

Estimated the time of the report from radar.

Hail, Yuma

When
May 7, 2:35 PM MST to 2:50 PM MST
Where
Yuma County, 0.67 mi E of Abarr
Measured
1 in hail
Reported by
Public
Coordinates
39.850, -102.707

Estimated the time of the report from radar.

Hail, Kit Carson

When
May 7, 2:50 PM MST to 3:10 PM MST
Where
Kit Carson County, 18.03 mi NNW of Burlington Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.548, -102.443

The hail was soft.

Hail, Kit Carson

When
May 7, 3:00 PM MST to 3:05 PM MST
Where
Kit Carson County, 18.3 mi NNW of Burlington Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.560, -102.425

Tornado, Yuma

When
May 7, 3:06 PM MST to 3:15 PM MST
Where
Yuma County, 9.86 mi S of Schramm to 6.26 mi SSE of Schramm
Rating
EF0
Path length
4.04 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.959, -102.550

A brief weak tornado occurred near the town of Heartstrong. The tornado tracked north-northeast near the CR Q and CR 29 intersection, the CR Q and CR 30 intersection, then ended west of CR R. No damage or injuries were reported due to this tornado. Due to tornado being in the rural part of the county no damage was reported.

Hail, Yuma

When
May 7, 3:10 PM MST to 3:15 PM MST
Where
Yuma County, 5.46 mi S of Schramm
Measured
1 in hail
Reported by
Public
Coordinates
40.021, -102.587

Hail, Yuma

When
May 7, 3:19 PM MST
Where
Yuma County, 2.63 mi E of Yuma Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.105, -102.671

Hail, Yuma

When
May 7, 3:32 PM MST
Where
Yuma County, 1.89 mi ESE of Eckley
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.105, -102.450

Hail, Yuma

When
May 7, 3:56 PM MST
Where
Yuma County, 4.93 mi WSW of Wray Bowman Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.962, -102.370

Tornado, Yuma

When
May 7, 3:57 PM MST to 4:02 PM MST
Where
Yuma County, 5.04 mi NNE of Eckley to 6.14 mi N of Eckley
Rating
EF0
Path length
1.29 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.190, -102.453

Tornado located west of CR W and CR 43. Due to the tornado being the the rural part of the county, no damage was reported.

Tornado, Yuma

When
May 7, 4:37 PM MST to 4:40 PM MST
Where
Yuma County, 3.38 mi S of Wray to 2.75 mi S of Wray
Rating
EF0
Path length
0.63 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
40.031, -102.233

The weak tornado moved due north, crossing CR 32 less than a half mile west of the CR 32 and Highway 385 intersection. The tornado moved through electrical lines, but no power flashes or damage to the lines were evident in video of the tornado from a storm chaser. The tornado remained in open fields during its lifetime.

Tornado, Yuma

When
May 7, 4:53 PM MST to 5:16 PM MST
Where
Yuma County, 1.38 mi N of Wray Muni Arpt to 8.56 mi SW of Alvin
Rating
EF2
Path length
7.94 mi
Path width
440 yd
Injuries
4 direct, 0 indirect
Property damage
$135,000
Reported by
NWS Storm Survey
Coordinates
40.120, -102.233

The tornado developed just north of the Wray airport. It remained semi-stationary for the first few minutes of its lifetime before moving north. The tornado crossed Highway 385 just north of the CR 39 intersection. As it crossed the highway it strewed barb wire fencing across the road, picked up a semi and the attached trailer, tossing them east of the highway. Cargo from the trailer was blown across the highway. A tractor parked near the highway was flipped on its side at this same location. Near this same location a mobile home had the roof removed by the tornado. Law enforcement reported around 40 electrical poles were down due to the tornado. According to law enforcement four people impacted by the tornado had minor injuries. The tornado's path was in the rural areas north of Wray. The tornado ended before reaching CR 45 east of Highway 385.

Hail, Yuma

When
May 7, 5:00 PM MST to 5:30 PM MST
Where
Yuma County, 8.35 mi W of Alvin
Measured
1.5 in hail
Reported by
Public
Coordinates
40.292, -102.237

Hail, Yuma

When
May 7, 5:30 PM MST
Where
Yuma County, 9.35 mi W of Alvin
Measured
1.25 in hail
Reported by
Public
Coordinates
40.292, -102.256

Hail, Yuma

When
May 7, 5:30 PM MST to 5:50 PM MST
Where
Yuma County, 4.22 mi NW of Alvin
Measured
2.5 in hail
Reported by
CoCoRaHS
Coordinates
40.353, -102.137

The hail started and ended slowly. The worst of the hail only last two minutes or so. The average size of the hail was quarter size.

Hail, Yuma

When
May 7, 5:49 PM MST
Where
Yuma County, 2.93 mi N of Alvin
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.352, -102.078

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626989, 626990, 627005, 626991, 626992, 626993, 626995, 626994, 626996, 627023, 626997, 626998, 626999, 627000, 627562, 627563, 627565, 627001, 627002, 627003, 627004.